MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 04/29/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Per the instructions for use (ifu), cardiovascular injuries such as access site complications, perforation of the ventricle or myocardium, bleeding, and injury at the site of ventricular access may require repair and are known potential adverse events associated with the transapical thv procedure.Per the literature review, risk factors for apical laceration and bleeding include friable tissue, fatty apex, chronic steroid use, dilated lv with thinned walls, and hypertension during removal of the sheath.While patient characteristics are important, achieving good hemostatic control of the lv apex is one of the most critical steps in ensuring the success of the transapical procedure, particularly in the elderly with friable tissue.Additional literature review confirms there is a higher incidence of apical bleeding in female patients and patients over 80 years old.This information correlates with the review of complaint history, revealing that the majority of apical bleeding complications appear to be related to surgical technique and/or diseased ventricles during the insertion or removal of the sheath.The thv training manuals note that removal of the sheath and attempted closure of the apical incision may be associated with blood loss.Rapid burst pacing can be used to lower the systemic blood pressure during sheath removal and apical closure.The thv training manuals also recommend the physician consider performing the procedure under full cpb support for certain patients, including those with cardiogenic shock (cardiac index < 2 l/min per square meter) despite volume challenge and inotropic support, profound lv, rv, or biventricular dysfunction, and notably friable apex.Per the instructions for use (ifu), cardiovascular injury is a potential adverse event associated with the transcatheter valve replacement (tvr) procedure and the use of the edwards thv devices.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest that procedural (manipulation of device) and patient factors (small ventricle) caused or contributed to this event.The exact cause of death is unknown.However, the cause maybe due to procedural and patient factors.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.Device will not be returned.
 
Event or Problem Description
As reported by the edwards field clinical specialist, post valve deployment of a sapien 3 valve in the native mitral position via transatrial, a tear in the ventricle wall was noted.A.035 wire was inserted through the delivery system to protect the ventricle during deployment.It was thought a perforation from the nose cone of the certitude delivery system occurred.The tear was successfully repaired and there was no bleeding at the site.The procedure was completed.The patient was having some pressure issues as they came off pump.They were able to stabilize her and was transferred for post management care.Approximately 3 days post procedure, the patient expired.The cause of death is unknown.Of note, the patient was administered high does of presser support post-operative.Per report, the patient had a small ventricle.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted based upon further clinical review of the closure summary.The section h10 (narrative) of this report has been updated.Per the instructions for use (ifu), cardiovascular injuries such as perforation or dissection of vessels, ventricle, myocardial or valvular structures are known potential adverse events associated with the overall thv procedure and may require intervention.There are several potential etiologies for ventricular perforation during a thv procedure, including perforation by the guidewire, the delivery system, or the transvenous pacer (tvp) lead.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valve (thv).Training includes proper guidewire positioning, fixation of the tvp to prevent ventricle perforation, and careful manipulation of devices.Per the procedure didactic, patients with small ventricles are at particularly high risk for ventricular perforation.Per the instructions for use (ifu), (add adverse event name) is a potential adverse event associated with the transcatheter valve replacement (tvr) procedure and the use of the edwards thv devices.Per the instructions for use (ifu), cardiovascular injury is a potential adverse event associated with the transcatheter valve replacement (tvr) procedure and the use of the edwards thv devices.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest that procedural (manipulation of device) and patient factors (small ventricle) caused or contributed to this event.The exact cause of death is unknown.However, the cause maybe due to procedural and patient factors.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS CERTITUDE DELIVERY
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key14515981
Report Number2015691-2022-05903
Device Sequence Number5628902
Product Code NPU
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)230429(10)63754455
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/29/2023
Device Model Number9600SDS29A
Device Catalogue Number9600SDS29A
Device Lot Number63754455
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2022
Supplement Date Received by Manufacturer06/02/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient SexFemale